Fuzzy solutions to partial differential equations: Adaptive approach

Yung Yue Chen, Yu Te Chang, Bor Sen Chen

Research output: Contribution to journalArticlepeer-review

60 Citations (Scopus)


A new technique using an adaptive fuzzy algorithm to obtain the solutions to a class of partial differential equations (PDEs) is presented. The design objective is to find a fuzzy solution to satisfy precisely the PDEs with boundary conditions. According to the adaptive scheme of fuzzy logic systems, a fuzzy solution with adjustable parameters for the PDE is first described. Then, a set of adaptive laws for tuning the free parameters in the consequent part is derived from minimizing an appropriate error function. In addition, an elegant approximated error bound between the exact solution and the proposed fuzzy solution with respect to the number of fuzzy rules and solution errors has also been derived. Furthermore, the convergence of error equations in mesh points is also discussed from the energy perspective. In this paper, we show that the proposed method can solve a variety of PDEs encountered in engineering. Comparisons are also made with solutions obtained by the finite-element method.

Original languageEnglish
Pages (from-to)116-127
Number of pages12
JournalIEEE Transactions on Fuzzy Systems
Issue number1
Publication statusPublished - 2009

All Science Journal Classification (ASJC) codes

  • Control and Systems Engineering
  • Computational Theory and Mathematics
  • Artificial Intelligence
  • Applied Mathematics


Dive into the research topics of 'Fuzzy solutions to partial differential equations: Adaptive approach'. Together they form a unique fingerprint.

Cite this